Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Honolulu, HI

December 31, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 31, 2013, 6:24 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2013, 6:24 PM HST (04:24 UTC)
Expired
Dec 31, 2013, 9:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 26 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 860 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
860 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

156 
WGHW50 PHFO 010424
FFWHFO
HIC001-010730-
/O.NEW.PHFO.FF.W.0001.140101T0424Z-140101T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
624 PM HST TUE DEC 31 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF HAWAII IN HAWAII COUNTY

* UNTIL 930 PM HST

* AT 618 PM HST...RADAR SHOWED HEAVY RAIN NEAR HONOKAA...OR ABOUT 38
  MILES NORTHWEST OF HILO. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAIPIO VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR 
OCCURRING IN STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER 
GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2020 15564 2016 15534 2003 15544 1997 15557

$$
1 follow-up statement
059 
WGHW70 PHFO 010626
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
826 PM HST TUE DEC 31 2013

HIC001-010628-
/O.CAN.PHFO.FF.W.0001.000000T0000Z-140101T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
826 PM HST TUE DEC 31 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...

WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THUS THE
FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2020 15564 2016 15534 2003 15544 1997 15557

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 3:58 PM HST, 2 hours 26 minutes earlier.

Area forecast discussion, Dec 31, 3:58 PM HST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
358 PM HST TUE DEC 31 2013

.SYNOPSIS...
DRY AND STABLE CONDITIONS WITH AFTERNOON SEA BREEZES ARE EXPECTED
WEDNESDAY. INTERIOR CLOUDS AND SHOWERS WILL DEVELOP...ESPECIALLY
OVER THE BIG ISLAND. A FRONTAL SYSTEM WILL APPROACH THE STATE
WEDNESDAY NIGHT AND AFFECT THE AREA INTO THE EARLY WEEKEND WITH
INCREASING CLOUDS AND SHOWERS.

&&

.DISCUSSION...
THE SIGNIFICANT WEATHER FEATURE OF THE PAST SEVERAL DAYS...A MID
AND UPPER-LEVEL TROUGH...HAS FINALLY MIGRATED TO THE EAST OF THE
BIG ISLAND WITH NORTH TO NORTHWEST WINDS MOVING IN ALOFT. SURFACE
WINDS HAVE GENERALLY BEEN LIGHT...WITH SEA BREEZES IMPACTING THE
MAJORITY OF LEEWARD AREAS. INTERIOR CONVECTION ON THE BIG ISLAND
WILL PERSIST INTO THE EARLY EVENING WITH THE POTENTIAL FOR
LOCALIZED MINOR FLOODING FOR SOME WINDWARD AREAS THAT REMAIN
SATURATED AFTER MORE THAN 48 HOURS OF RAINFALL. THIS CONVECTION
WILL NOT LIKELY BE ENOUGH TO PRODUCE ENOUGH HEAVY RAINFALL TO
WARRANT THE CONTINUATION OF THE FLASH FLOOD WATCH...SO THAT
PRODUCT HAS BEEN CANCELLED.

OVERNIGHT...WITH GENERALLY LIGHT WIND FLOW IN PLACE...ONLY WEAK
TRADES MAY BE PRESENT OVER WINDWARD AREAS...WITH GENERALLY
OFFSHORE WINDS ELSEWHERE. A DRY AIRMASS APPARENT ON SATELLITE
IMAGERY AND LOCAL SOUNDING DATA WILL LIMIT PRECIPITATION CHANCES
FOR MOST LOCATIONS.

ONSHORE WINDS ARE EXPECTED TO DEVELOP AS THE PRESSURE GRADIENT
REMAINS WEAK DURING THE DAY ON WEDNESDAY AHEAD OF AN APPROACHING
FRONT. INTERIOR CONVECTION AND CLOUDS WILL LIKELY DEVELOP ON MOST
ISLANDS...WITH THE BEST CHANCE OF PRECIPITATION OVER INTERIOR BIG
ISLAND WHERE DEEPER MOISTURE EXISTS.

THE NEXT WEATHER FEATURE OF NOTE REMAINS A COLD FRONT AND ITS
ASSOCIATED MID AND UPPER-LEVEL TROUGH SLATED TO BEGIN IMPACTING
THE STATE WEDNESDAY NIGHT. GLOBAL MODELS ARE IN GOOD AGREEMENT IN
TURNING SURFACE WINDS TO THE SOUTH AND SOUTHWEST AHEAD OF THE
FRONT WEDNESDAY NIGHT INTO THURSDAY WITH HAZE...VOG...AND MUGGY
CONDITIONS MOVING. TWO CHANCES FOR SIGNIFICANT RAINFALL ARE
EXPECTED WITH THE FRONT...FIRST...JUST AHEAD OF THE FRONT IN PRE-
FRONTAL CONVERGENCE...AND SECOND...ALONG THE FRONTAL BAND ITSELF.

DRIER AND COOLER AIR IS THEN EXPECTED TO FILTER IN BEHIND THE
FRONT FOR PORTIONS OF THE WEEKEND.

&&

.AVIATION...
AIRMET SIERRA FOR MOUNTAIN OBSCURATION REMAINS IN EFFECT FOR
WINDWARD PARTS OF THE BIG ISLAND DUE TO PERSISTENT CLOUDINESS AND
SCATTERED SHOWERS. WITH PLENTY OF LOW LEVEL MOISTURE IN PLACE EXPECT
THOSE CONDITIONS TO LINGER ON THE BIG ISLAND INTO THE EVENING HOURS
AND POSSIBLY THROUGH THE NIGHT.

EXPECT VFR CONDITIONS TO PREVAIL ACROSS THE REMAINDER OF THE
HAWAIIAN ISLANDS TONIGHT AND WEDNESDAY. ISOLATED SHOWERS AND MVFR
CIGS WILL FOCUS PRIMARILY ON WINDWARD SLOPES TONIGHT...BECOMING
POSSIBLE IN SOME LEEWARD AND INTERIOR SECTIONS WEDNESDAY AFTERNOON
AS A SEABREEZE PATTERN DEVELOPS ACROSS THE STATE.

&&

.MARINE...
WINDS AND SEAS ARE ON THE DECLINE...HOWEVER ANOTHER ROUND OF
SMALL CRAFT ADVISORY CONDITIONS WILL BE POSSIBLE AS EARLY AS
THURSDAY AS A FRONTAL SYSTEM APPROACHES THE STATE AND WINDS
INCREASE FROM THE SOUTH.

THE CURRENT NORTHWEST SWELL IS EXPECTED TO CONTINUE TO DECLINE
OVERNIGHT...BEFORE ANOTHER MODERATE SWELL ARRIVES FROM THE NORTHWEST
LATE THURSDAY AND BUILDS LARGER INTO THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...CANTIN
AVIATION...JACOBSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 3:41 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.